Nebraska, 2008

Hail in Nebraska, April 24, 2008

April 24, 2008 · NWS GID · 4 events in 3 counties and zones

Scattered thunderstorms developed during the evening hours. A few of these storms produced some hail, mainly three-quarters of an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed during the evening hours. A few of these storms produced some hail, mainly three-quarters of an inch in diameter. One storm did produce some quarter size hail in Superior as reported by the local law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 5:51 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 24, 5:51 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT THU APR 24 2008

.AVIATION...00Z KGRI TAF. MAJOR ISSUE WILL BE THE STORMS EXPECTED
TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT. WIND WILL SHIFT TO
THE NORTH AND NORTHWEST AFTER A FRONT BLOWS THROUGH AND COULD GET
QUITE GUSTY. WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS OVERNIGHT
FOR A SHORT TIME...THEN AFTER 12Z THE BIG ISSUE WILL BE GUSTY WIND
WITH LOW CEILINGS FOR MOST OF THE DAYLIGHT HOURS...EVENTUALLY
SUBSIDING AND CEILINGS LIFTING TO VFR.

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT THU APR 24 2008/

DISCUSSION...UPDATED THE ZONES TO INCLUDE THE SEVERE THUNDERSTORM
WATCH TIL 06Z TONIGHT IN THE WESTERN PART OF THE CWA.

PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 24 2008/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY.  MAIN FORECAST
CONCERN LIES IN THE FIRST PERIOD WITH SEVERE WEATHER CHANCES.

LOW LEVEL STRATUS WHICH HAD COVERED THE ENTIRE CWA HAS BEEN VERY
STUBBORN TODAY...BUT LATEST VIS SATELLITE IMAGERY SHOWS THAT THE
CLOUDS ARE SLOWLY BUT SURELY STARTING TO BREAK UP TO OUR WEST...AND
EXPECT THAT TREND TO CONTINUE OVER THE NEXT FEW HOURS. WHILE NOT
EXPECTING CLEAR SKIES OR ANYTHING...THERE SHOULD BE ENOUGH OF A
BREAKUP TO ALLOW BETTER SURFACE HEATING TO TAKE PLACE. SATELLITE
IMAGERY CONTINUES TO SHOW THE MAIN UPPER LEVEL TROUGH OFF TO THE
WEST OF THE PLAINS...BUT A STRONG SHORTWAVE TROUGH WHICH HAD
ROUNDED THE BASE EARLIER TODAY NOW MAKING ITS WAY INTO COLORADO.
AHEAD OF THIS TROUGH AT THE SURFACE...ANALYSIS SHOWS AN AREA OF
LOW PRESSURE WHICH CONTINUES TO DEEPEN OVER SOUTHWESTERN
KANSAS...WITH A COLD FRONT/INVERTED TROUGH BOUNDARY EXTENDING TO
THE NORTH INTO WEST CENTRAL NEBRASKA AND SOUTHEASTERN SD. THE
INTERACTION OF THIS SURFACE SET UP WITH THE APPROACHING UPPER
LEVEL SHORTWAVE TROUGH IS WHAT WILL BE BRINGING THE CHANCE FOR
SEVERE WEATHER TO THE CWA LATE THIS AFTERNOON AND INTO TONIGHT.
LATEST LAPS DATA SHOWS CAPE NEAR 1500 J/KG AND INCREASING ACROSS
THE HIGH PLAINS...BUT REMAINS SOMEWHAT CAPPED. MODELS IN PRETTY
GOOD AGREEMENT WITH THE CLOUD BREAK UP CONTINUING ACROSS THE AREA
AND SOUNDINGS SHOWING AN ERODING CAP THROUGH THE REST OF THE
AFTERNOON. EXPECTING CONVECTION TO STARTING FIRING ACROSS THE HIGH
PLAINS AS THE UL SW TROUGH BEGINS TO MOVE IN TO THE AREA...WHICH
LOOKS TO BE NEAR 21-00Z. CURRENT 0-6KM SHEAR IS OK ACROSS THE CWA
BUT BETTER ACROSS THE HIGH PLAINS...AND LOWER LEVEL NOT THE
GREATEST ANYWHERE AS FLOW IS PRETTY WEAK. EXPECT LOWER LEVEL
FLOW/SHEAR TO IMPROVE INTO THE LATE AFTERNOON/EVENING HOURS AS THE
UL SW APPROACHES AND THE SURFACE LOW SYSTEM DEEPENS AND INCREASES
THE FLOW...ALSO CAUSING A SHIFT TO BECOME MORE SOUTHEASTERLY.
ENTIRE AREA REMAINS OUTLOOKED FOR SEVERE WEATHER...WITH MOST OF
THE CWA IN A MODERATE RISK. AS THESE STORMS DEVELOP AND MOVE
THROUGH...PRIMARY CONCERN WILL LIE WITH THE POTENTIAL OF LARGE
HAIL AND DAMAGING WINDS...BUT WITH THE IMPROVEMENT IN LOWER LEVEL
FLOW/SHEAR...ISOLATED TORNADOES CANNOT BE RULED OUT.

MODELS OVER THE LAST COUPLE OF DAYS HAVE ALSO BEEN QUITE CONSISTENT
IN SHOWING THE INITIAL CONVECTION EVENTUALLY EVOLVING INTO A MCS AS
THE SURFACE LOW MOVES OFF TO THE NORTHEAST ACROSS KS/NE AND COLD
FRONT GETS PUSHED THROUGH THE CWA OVERNIGHT.  LOW LEVEL JET REALLY
GETS CRANKED UP ACROSS THE CWA...HELPING FEED INTO THE SYSTEM. SEVERE
WEATHER LIKELY TO CONTINUE ON INTO THE LATE NIGHT HOURS...AND WITH
PLENTY OF MOISTURE AND LIFT AVAILABLE...THERE IS ALSO A POSSIBILITY
FOR LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS AREAS ALONG AND
NORTH OF INTERSTATE 80. THERE ARE ISSUES WITH THE MODELS EXCESSIVE
QPF DUE TO CONVECTIVE FEEDBACK...SO USED HPC FOR FORECAST QPF
WHICH WOULD GIVE NORTHERN AREAS TOTALS NEAR 3/4 TO 1 INCH...BUT
ISOLATED AREAS WITH TOTALS HIGHER THAN THAT A POSSIBILITY. EXPECT
THAT DURING THE OVERNIGHT HOURS...THAT EVEN WITH DECENT SHEAR THE
MAIN THREAT REMAINS WITH LARGE HAIL AND DAMAGING WINDS. SYSTEM
FINALLY STARTS TO CREEP OUT OF THE AREA NEAR THE 09-12Z TIME FRAME
AND WINDS ON THE BACKSIDE OF THIS SYSTEM COULD APPROACH ADVISORY
LEVEL...BUT THIS IS OF SECONDARY CONCERN TO THE SEVERE WEATHER AND
WILL NOT ISSUE ANY HEADLINES AT THIS TIME.

THE REST OF FRIDAY AND INTO FRIDAY NIGHT...LEFT DRY AS SURFACE HIGH
PRESSURE BUILDS IN TO THE PLAINS.  DEFINITELY A COOLER DAY ON
TAP...AS HIGH TEMPERATURES STRUGGLE TO REACH 50 ACROSS THE NORTH
WITH NEAR 60 ACROSS THE FAR SOUTH.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN PROBLEM WILL BE
CHANCES OF RAIN SATURDAY...AND THEN AGAIN LATE IN THE PERIOD.  A
WAVE IS EXPECTED TO DROP SOUTHEAST ACROSS THE AREA ON SATURDAY WHICH
WILL ALSO PUSH A COLD FRONT ACROSS THE REGION.  MOST OF THE RAIN
ACROSS THE CWFA APPEARS TO BE POST FRONTAL...AND FOR NOW WILL STAY
THE COURSE AND KEEP IT SHOWERS AND NOT MENTION THUNDERSTORMS SINCE
INSTABILITY APPEARS TO BE QUITE LIMITED.

AN UPPER LEVEL RIDGE BUILDS IN EARLY NEXT WEEK WHICH ALSO ALLOWS H85
TEMPERATURES TO GRADUALLY CLIMB MUCH OF THE WEEK. WILL KEEP IT DRY
SUNDAY INTO WEDNESDAY AND ALSO SHOW A GRADUAL CLIMB IN MAXIMUM
TEMPERATURES THROUGH THAT PERIOD.  A LARGE TROUGH ACROSS THE WESTERN
UNITED STATES THEN BEGINS TO EJECT SHORTWAVES INTO THE CENTRAL
PLAINS TOWARDS THE END OF THE EXTENDED PERIOD.  OBVIOUSLY THE
DETAILS OF THIS IS STILL QUITE UNCERTAIN...BUT HPC POPS SUGGEST A
CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THIS
ALSO AGREES WITH THE 12Z GFS AND 00Z ECMWF...SO WILL GENERALLY
FOLLOW THAT SCENARIO.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Apr 24, 2:44 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT THU APR 24 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
344 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT AFTER 5 PM THIS AFTERNOON...LASTING INTO
THE OVERNIGHT HOURS AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT
SWEEP ACROSS THE AREA. HAIL UP TO THE SIZE OF BASEBALLS AND WIND
GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. A
FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE GREATEST POTENTIAL
FOR TORNADIC ACTIVITY EXPECTED TO BE ACROSS NORTH CENTRAL KANSAS
AND PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH
OF A LINE FROM GENEVA TO ELWOOD.

AS THIS SYSTEM MOVES THROUGH DURING THE OVERNIGHT HOURS...THERE IS
ALSO A POSSIBILITY OF LOCALLY HEAVY RAIN. THE GREATEST THREAT LIES
ACROSS PORTIONS OF NEBRASKA GENERALLY ALONG AND NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 24, 8:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT THU APR 24 2008

NEZ060-250245-
DAWSON-
909 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILLOW ISLAND...OR 23 MILES
WEST OF LEXINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WILLOW ISLAND BY 925 PM CDT
  GOTHENBURG BY 930 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220.

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Apr 24, 8:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
925 PM CDT THU APR 24 2008

KSZ017-250315-
ROOKS-
925 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR PENOKEE...OR 5 MILES WEST OF HILL CITY...AND
MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAMAR BY 955 PM CDT
  PALCO BY 1000 PM CDT
  WEBSTER STATE PARK BY 1005 PM CDT
  ZURICH BY 1010 PM CDT
  PLAINVILLE BY 1015 PM CDT

IF THE STORM HOLDS TOGETHER...BASEBALL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH ARE EXPECTED WITH THIS STORM. A TORNADO IS
ALSO POSSIBLE.

PEOPLE IN WESTERN ROOKS COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dawson

When
April 24, 8:35 PM CST
Where
Dawson County, 5 mi S of Gothenburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.858, -100.150

Hail, Dawson

When
April 24, 9:34 PM CST
Where
Dawson County, 5.57 mi N of Lexington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.859, -99.749

Hail, Adams

When
April 24, 10:05 PM CST
Where
Adams County, 0.98 mi WNW of Hastings
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.585, -98.397

Hail, Nuckolls

When
April 24, 10:53 PM CST
Where
Nuckolls County, 0.69 mi S of Superior
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.020, -98.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95839, 95842, 95843, 95840.